Numerous studies have detected a greater likelihood of excess weight gain with specific antiretrovirals (ARVs), particularly tenofovir alafenamide and integrase inhibitors, as compared with other agents and classes. The long-term implications and potential reversibility for individuals who have experienced substantial ARV-associated weight accumulation remain poorly understood. Furthermore, the underlying mechanism remains controversial: Is the explanation mitochondrial toxicity and weight suppression from the older agents or direct effects of the newer drugs on appetite, adipocytes, or other unintended targets? This review discusses proposed mechanisms and evidence to date and argues that the question about mechanism is highly clinically relevant because it carries significant implications for ARV management. The existing literature suggests that older ARVs, such as tenofovir disoproxil fumarate and efavirenz, suppress weight gain, but also that integrase inhibitors may stimulate excess weight gain through several plausible biologic pathways. Confirming the mechanisms of ARV-associated excess weight gain should be high priority for future research.
Keywords: HIV; antiretroviral therapy; body weight; drug-related side effects; obesity.
© The Author(s) 2021. Published by Oxford University Press on behalf of Infectious Diseases Society of America.